Alert archive / Iowa / Wind Advisories in 2010
Wind Advisory 12, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jun 21, 2010, 9:56 AM CDT for 20 counties in Iowa. It was in force for 67 min.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2010, 9:56 AM CDT (14:56 UTC)
- Expired
- Jun 21, 2010, 11:03 AM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Polk County, IA, Ringgold County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
008 WWUS73 KDMX 211456 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 956 AM CDT MON JUN 21 2010 ...STRONG SOUTHEAST WINDS EXPECTED BEHIND SHOWER AND THUNDERSTORM ACTIVITY... .STRONG SOUTHEAST WINDS GUSTING TO 55 MPH CAN BE EXPECTED ON THE BACKSIDE OF THE THUNDERSTORM COMPLEX MOVING THROUGH THE AREA. THE WINDS MAY LAST 1 TO 2 HOURS BEFORE DIMINISHING. IAZ045>048-057>060-070>073-081>084-092>095-212100- /O.NEW.KDMX.WI.Y.0012.100621T1456Z-100621T2100Z/ CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE- INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC... GREENFIELD...WINTERSET...INDIANOLA...CORNING...CRESTON... OSCEOLA...CHARITON...BEDFORD...MOUNT AYR...LEON...CORYDON 956 AM CDT MON JUN 21 2010 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. * STRONG SOUTHEAST WINDS GUSTING TO 55 MPH ARE EXPECTED THROUGH EARLY AFTERNOON. THESE WINDS WILL CAUSE SMALL BRANCHES TO BREAK IN ADDITION TO CREATING DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DONAVON
1 follow-up statement
041 WWUS73 KDMX 211603 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1103 AM CDT MON JUN 21 2010 ...THE WIND ADVISORY HAS BEEN CANCELLED... IAZ045>048-057>060-070>073-081>084-092>095-211715- /O.CAN.KDMX.WI.Y.0012.000000T0000Z-100621T2100Z/ CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE- INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC... GREENFIELD...WINTERSET...INDIANOLA...CORNING...CRESTON... OSCEOLA...CHARITON...BEDFORD...MOUNT AYR...LEON...CORYDON 1103 AM CDT MON JUN 21 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. THE THREAT FOR STRONG WINDS HAS ENDED ACROSS THE AREA THEREFORE THE ADVISORY HAS BEEN CANCELLED. $$ DONAVON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 21, 6:55 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 21, 6:55 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 AM CDT MON JUN 21 2010 ...UPDATED FOR HYDROLOGY DISCUSSION... .SHORT TERM /TODAY/... CANCELLED A LARGE PART OF THE FLASH FLOOD WATCH BASED ON CONVECTIVE TRENDS. .PREVIOUS SHORT TERM DISCUSSION... EVEN THE SHORT TERM FORECAST CONTINUES TO BE DIFFICULT IN AN AIRMASS FULL OF MESOSCALE CONVECTIVE SYSTEMS...VORTICIES AND BOUNDARIES. NO MODEL IS HANDLING THE CONVECTION OVER IA AND SD VERY WELL THIS MORNING. HOWEVER...THE GFS SEEMS TO HAVE A GOOD HANDLE ON WHAT HAS DEVELOPED OVER NEBRASKA. THE MAIN SYNOPTIC BOUNDARY IS HARD TO DECIPHER...BUT LIKELY SOMEWHERE NEAR THE MO/IA BORDER...EXTENDING WESTWARD ALONG THE NEB/KS BORDER. CURRENT MESOANALYSIS SHOWS 850MB JET STILL FOCUSED SOUTH TO NORTH ACROSS THE PLAINS...FEEDING THE MCS OVER NEBRASKA. A PORTION OF THE JET HAS VEERED OVER MISSOURI...HELPING SUSTAIN THE MCS HEADING INTO NE MO. HOWEVER...THE FACT THAT THE CENTRAL PLAINS JET IS HAS NOT VEERED YET IS A DEPARTURE FROM EARLIER MODEL RUNS. MUCH OF IOWA IS UNDER A RELATIVE MINIMUM OF MUCAPE EARLY THIS MORNING...AND THIS HAS CONTRIBUTED TO KEEPING THUNDERSTORMS FROM TAKING OFF. WHILE THE MEAN FLOW WOULD STEER THUNDERSTORMS NORTHEAST...CORFIDI VECTORS SUGGEST A PROPAGATION TO THE SOUTHEAST FOR THE NEB SYSTEM...AND A MAINLY EASTWARD PROPAGATION FOR THE SYSTEM OVER SD/WRN MN. HOWEVER...LATEST RADAR TRENDS SUGGEST SOME INCREASE IN COVERAGE OVER WRN AND NRN AREAS EARLY THIS MORNING AIDED BY SUBTLE SYNOPTIC SCALE LIFT FROM APPROACHING SHORTWAVE TROUGH AND RIGHT EXIT REGION OF UPPER LEVEL JET. SO WILL HAVE RELATIVELY HIGHER POPS THIS MORNING...FOLLOWED BY LESS POPS THIS AFTERNOON AS SHORTWAVE RIDGING WORKS OVER THE REGION. IF IT DOES CLEAR OUT AND WE CAN DESTABILIZE THIS AFTERNOON...CAPE AND SHEAR VALUES WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORM DEVELOPMENT ESPECIALLY NEAR THE MAIN BOUNDARY. HOWEVER...AS WE HAVE SEEN IN PAST DAYS...IT HAS BEEN HARD TO OBTAIN ENOUGH INSTABILITY. WILL CONTINUE THE FLASH FLOOD WATCH THIS MORNING THROUGH 18Z. WHILE THE POTENTIAL FOR EXCESSIVE RAIN IS STILL THERE BEYOND 18Z INTO THE COMING DAYS...WILL LET THE DAY SHIFT DECIDE IF THE WATCH SHOULD BE EXTENDED. IT MAY BE A BETTER IDEA TO ISSUE THEM ON MORE OF A SHORT FUSE BASIS DUE TO THE DIFFICULTY IN FORECASTING THE EXACT LOCATIONS OF THESE MCSS DAYS OUT. .LONG TERM /TONIGHT THROUGH SUNDAY/... IT IS THE SAME TUNE THROUGH WEDNESDAY MORNING. WE ARE ON THE SOUTHEAST FRINGE OF PASSING UPPER LEVEL JET MAXES...BUT THE SFC BOUNDARY WILL TRY TO SHIFT NORTH TUESDAY. MCS DEVELOPMENT TONIGHT WILL AGAIN BE OVER NEBRASKA...AND WE WILL GO WITH THE IDEA THAT IT WILL CROSS CENTRAL IA...CLOSER TO THE MAIN SYNOPTIC BOUNDARY...DESPITE THE FARTHER NORTH TRACK OF THE GFS. DUE TO THE UNCERTAINTY...WILL KEEP POPS IN THE CHC CATEGORY. ASSUMING THE BOUNDARY DOES FOCUS FARTHER NORTH TUESDAY IN ADVANCE OF STRONGER UPPER LEVEL WAVE AND DOWNSTREAM RIDGING OVER IA...TUESDAY COULD BE RATHER WARM AND HUMID. HAVE HIGHER POPS ACROSS THE NORTH CLOSER TO THE BOUNDARY...AND ASSUMING SOME CAPPING MOVES IN FARTHER SOUTH. THEN AS THE UPPER LEVEL WAVE IMPINGES ON THE REGION TUESDAY NIGHT AND WEDNESDAY...MAY HAVE A BIGGER MCS TO DEAL WITH ALONG THE SAGGING COLD FRONT BOUNDARY. AGAIN...THERE IS THE POTENTIAL FOR FLASH FLOODING WITH ANY COMPLEX OF THUNDERSTORMS THAT CROSSES THE REGION THIS WEEK. THERE SHOULD BE A DRY PERIOD WED NIGHT/THURSDAY TIMEFRAME AS HIGH PRESSURE SETTLES OVER THE REGION. NO CHANGES BEYOND THURSDAY. && .AVIATION... 21/12Z...THUNDERSTORM COMPLEX OVER ERN NEBRASKA FORECAST TO WEAKEN AS IT MOVES INTO WRN IA THIS MORNING. REMAINS WILL BE OVER CENTRAL IA TODAY AND FORECAST CHC OF THUNDERSTORMS WITH MAINLY VFR CIGS. FOR TONIGHT...WENT DRY FOR NOW WITHOUT ANYTHING TO LATCH ONTO CONCERNING THE THUNDERSTORM FORECAST. DO EXPECT THERE WILL BE ONE MCS OR MORE IN THE VCNTY TONIGHT. THUNDERSTORMS WILL BE ADDED TO THE FORECAST AS DETAILS BECOME MORE CLEAR. && .HYDROLOGY... RIVER FORECASTS HAVE BEEN A CHALLENGE OVER THE PAST DAY...DUE MAINLY TO METEOROLOGICAL FORECAST CHALLENGES. CONFIDENCE IN THE GOING RIVER FORECASTS IS LOWER THAN AVERAGE. TODAY/S LATE MORNING RIVER FORECASTS AND STATEMENTS WERE UPDATED TO BRING THE RIVER FORECASTS LOWER AT MOST LOCATIONS. THE HEAVY RAINFALL WHICH WAS EXPECTED LAST NIGHT AND EARLY THIS MORNING DID NOT MATERIALIZE...AND LAST NIGHT/S RIVER FORECASTS INCLUDED THAT HEAVY RAINFALL. THE EXCEPTIONS TO THESE DOWNWARD FORECAST ADJUSTMENTS INCLUDE LOCATIONS ON THE DES MOINES RIVER DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS. FORECASTS FOR THOSE LOCATIONS HAVE CHANGED LITTLE...OR HAVE BEEN ADJUSTED HIGHER...PER THE U.S. ARMY CORPS OF ENGINEER/S EXPECTED OUTFLOW INCREASES WHICH ARE HIGHER THAN WHAT WAS EXPECTED AS OF YESTERDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE OVER THE NEXT COUPLE DAYS...WHICH MAY DRIVE RIVERS UP AGAIN. IN TODAY/S LATE MORNING RIVER FORECAST UPDATE...FOR ALL LOCATIONS EXCEPT THOSE DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS...TODAY/S NEW RIVER FORECASTS WERE A BLEND OF LAST NIGHT/S RIVER FORECASTS AND TODAY/S NEW FORECAST GUIDANCE. THIS WAS DONE TO ACCOUNT FOR POSSIBLE ADDITIONAL RISES DUE TO RAINFALL OVER THE NEXT COUPLE DAYS. THE RISES MAY BE HIGHER THAN INDICATED...THOUGH...IF LOCALLY HEAVY RAINFALL OCCURS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE-RING GOLD-TAYLOR-UNION. && SHORT TERM...JOHNSON LONG TERM...MOYER AVIATION...JOHNSON HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 21, 7:22 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 722 AM CDT MON JUN 21 2010 IAZ044-045-057-058-070-071-081>083-092>094-221230- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD-DECATUR- 722 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY...WITH LOCALIZED AMOUNTS IN EXCESS OF 2 INCHES. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY THREAT...ALTHOUGH HAIL TO THE SIZE OF QUARTERS IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA THROUGH SUNDAY. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-084>086- 095>097-221230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION- MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 722 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY...WITH A SLIGHT RISK OF SEVERE WEATHER. DAMAGING WINDS IN EXCESS OF 60 MPH ARE THE PRIMARY THREAT. LARGE HAIL TO THE SIZE OF QUARTERS MAY ALSO OCCUR. HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:39 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 12 days |
| Jun 21, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 47 min |
| Jun 21, 6:53 PM CDT | Tornado Warning | DMX | Davis | 22 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.